Kentucky, 2004

Damaging Wind in Kentucky, August 4, 2004

August 4, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 2:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 4, 2:38 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT WED AUG 4 2004

.DISCUSSION...

SHORT WAVE TROF AND SFC WAVE MOVING EAST ENHANCING CONVECTION OUT
AHEAD OF COLD FRONT. CONVECTION HAS CONTINUED TO INCREASE ACROSS
CENTRAL AND WEST KY AND IS MOVING EAST. TRAINING CELLS A POSSIBILITY
ACROSS NRN PARTS OF FORECAST AREA LATE THIS ATERNOON AND EVENING.
WITH PWS INCREASING TO ABOVE 2 INCHES HEAVY RAIN AND FLASH FLOODING
IS A THREAT. AT THIS TIME THE THREAT LOOKS VERY ISOLATED AND
HEAVIEST RAINS HAVE STAYED NORTH OF CWFA SO WILL NOT GO WITH FLASH
FLOOD WATCH. BEST UPPER DIVERGENCE AND LOW LEVEL CONVERGENCE LOOKS
TO OCCUR TO THE NORTH AND EAST OF CWA...AND HEAVIEST RAIN SHOULD BE
WELL TO OUR NE. AIR MASS HAS DESTABILIZED WITH LI/S TO -8 ACROSS
CENTRAL KY. SFC DEWPOINTS MID TO UPPER 70S FROM SW TO CENTRAL KY.
EXPECT STORMS TO COTINUE TO INTENSIFY AND MOVE EAST. FRONT WILL MOVE
MOVE ACROSS FORECAST AREA UNTIL AFTER MIDNIGHT TONIGHT...BUT EXPECT
MAIN THUNDERSTORMS THIS EVENING...WITH MAYBE A SECOND ROUND OF
LIGHTER PCPN WITH FRONT OVERNIGHT. RAIN COULD LINGER INTO
THURSDAY...BUT WILL GO WITH DECREASING POPS THROUGH THE DAY. NEAR
RECORD LOW TEMPERATURES POSSIBLE FOR THE END OF THE WEEK AND FIRST
PART OF THE WEEKEND AS UNUSUALLY COOL AND DRY AIR MASS OVERSPREADS
THE REGION. TEMPERATURES WILL GRADUALLY WARM LATE IN THE WEEKEND
INTO EARLY NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
RETURNING BY TUESDAY.

&&

.PREV DISCUSSION...

1245 PM EDT WED AUG 4 2004

WAVES PUSHING EAST ALONG THE STATIONARY BOUNDARY TO OUR N HAVE
ALLOWED CONVECTION TO MAINTAIN ITSELF THROUGH THE MORNING WITH SOME
RECENT INTENSIFICATION TO THE NW OF THE CWA IN THE CVG VICINITY.
HOWEVER...UPPER LEVEL STEERING FLOW SHOULD KEEP THE INTIAL SMALL
LINE OF STORMS JUST TO THE NORTH OF THE REGION NEAR THE OH RIVER.
CONVECTION DEVELOPING FURTHER TO THE W OVER INDIANA SHOULD EXPAND
AND LIKELY REACH THE CWA THIS EVENING. ANY OLD OUTFLOWS AND
DIFFERENTIAL HEATING MAY LEAD TO AN ISOALTED SHOWER OR THUNDERSTORM
THIS AFTERNOON...BUT COVERAGE IS EXPECTED TO BE MINIMAL. SHEAR IS
THE BEST IN THE NORTH AND CHANCES FOR OUTFLOWS TO INTERACT WITH THE
WARM AND MUGGY AIRMASSS IS ALSO BEST THERE. EVEN THOUGH NEARLY THE
ENTIRE CWA IS IN SLIGHT RISK...THE COUNTIES ALONG AND N OF I 64 HAVE
A SLIGHTLY HIGHER THREAT. THEREFORE...MAINTAINED THE POPS FROM THE
EARLY MORNING FORECAST. MAIN CHANGE WAS JUST TO ELIMINATE EARLY AND
AFTERNOON REFERENCES AND INCREASE RANGE IN HIGH TEMPS AS DEBRIS
CLOUDS FROM LAST NIGHTS AND THIS MORNINGS CONVECTION SHOULD HOLD
TEMPS BACK SOME...ESPECIALLY NE 2/3 OF THE CWA. THE MOST SUNSHINE
WILL BE EXPERIENCED OVER THE FAR SW AND ALONG THE TN BORDER. SOME OF
THOSE AREAS SHOULD REACH OR TOP 90 DEGREES...BUT MOST AREAS WILL
FALL SHORT AGAIN AS HAS BEEN THE CASE THIS SUMMER. UPDATED ZONES ARE
ALREADY OUT.

&&

.PREV DISCUSSION...

545 AM EDT WED AUG 4 2004

08Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER THE TENNESSEE VALLEY
WITH MORE IMPRESSIVE LOW PRESSURE ARCING FROM NORTHWEST OHIO...WEST
SOUTHWEST THROUGH NORTHERN MISSOURI TO EASTERN KANSAS. THE WARM
FRONT FROM THE TOPEKA LOW CENTER IS WASHED OUT BY THE LATEST
ITERATION OF MCS ACTIVITY ALONG IT NOW GOING UP OVER NORTHERN
MISSOURI. THE HIGH BLOWOFF CLOUDS ARE JUST NOW DRIFTING INTO
KENTUCKY DISSIPATING AS THEY APPROACH. THESE CLOUDS HAVE HAD LITTLE
EFFECT ON THE AREAS OF FOG ONCE AGAIN FOUND ACROSS EAST KENTUCKY
THIS MORNING.

THE MODELS ARE IN BETTER AGREEMENT TONIGHT WITH THE AMPLIFYING
PATTERN ALOFT THIS PERIOD. THEY ALL PIVOT A SIGNIFICANT NODE OF THE
NORTHEAST NORTH AMERICAN 500MB LOW INTO THE OHIO VALLEY TONIGHT
ESTABLISHING AN UNSEASONABLY DEEP TROUGH THROUGH THE EASTERN THIRD
OF THE NATION BY FRIDAY MORNING. AT THE SAME TIME...RIDGING BUILDS
NORTH FROM OLD MEXICO THROUGH THE ROCKIES. THE MOST INTERESTING
QUESTION IS POSED BY THE GFS MODEL AS IT HAS THIS TROUGH CLOSING OFF
AND RETROGRADING SLIGHTLY WESTWARD OVER NORTHERN NEW ENGLAND. THE
ETA MERELY HAS THE LOW SLOWING AS IT MOVES EAST. TOWARD THE END OF
THE WORK WEEK...A BIG DIFFERENCE OF OPINION ON A CLOSED LOW ENTERING
THE BC/PAC NORTHWEST AREA WILL BEAR HEAVILY ON THE FUTURE EVOLUTION
OF THIS EASTERN TROUGH. THE GFS MAINTAINS A MORE SOUTHERN TRACK WITH
ITS CLOSED VERSION OF THE ETA/S WEAKER OPEN TROUGH. AMPLIFICATION OF
THE RIDGE AHEAD OF THE CLOSED LOW EXPLAINS THE GFS/S LESS
PROGRESSIVE SOLUTION. FOR NOW WILL LEAN TOWARD THE MORE AMPLIFIED
...SLOWER GFS SOLUTION.

SENSIBLE WEATHER WILL FEATURES AREAS OF FOG DISSIPATING THIS MORNING
UNDER SUNNY SKIES FILTERED BY THE THINNING CIRRUS BLOW OFF FROM THE
MCS ACTIVITY WELL TO OUR NORTHWEST. INCREASING SOUTHWEST WINDS WILL
BRING EVEN MORE MOIST AIR INTO EAST KENTUCKY INCREASING OUR
INSTABILITY BUT A FOCUSING MECHANISM WILL BE LACKING FOR ANY MORE
THAN A SMALL CHANCE OF LATE AFTERNOON SHOWER AND THUNDERSTORM
ACTIVITY THROUGH EAST KENTUCKY. CHANCES WILL INCREASE QUICKLY THIS
EVENING...THOUGH...AS MCS ACTIVITY APPROACHES AHEAD OF STRENGTHENING
LOW PRESSURE MOVING QUICKLY EAST INTO AND ACROSS OHIO DRAGGING A
COLD FRONT THROUGH KENTUCKY TONIGHT. WE WILL HAVE A SHOT AT SOME
SEVERE WEATHER THANKS TO INCREASINGLY FAVORABLE MID AND UPPER LEVEL
WINDS AS THE 500MB TROUGH DROPS INTO THE REGION AND THE GOOD CHANCE
OF COLD POOL PUSHED...ORGANIZED LINES OF THUNDERSTORMS MOVING INTO
EAST KENTUCKY AROUND MIDNIGHT. THE FRONT WILL SLOW DOWN DURING THE
LATTER PART OF THE NIGHT KEEPING THE THREAT OF SHOWERS AROUND INTO
THURSDAY. AN ADDITIONAL SHORTWAVE MAY BE ENOUGH FOR RENEWED ACTIVITY
THURSDAY AFTERNOON AND EARLY EVENING BEFORE HIGH PRESSURE AND MUCH
COOLER/DRIER AIR GRADUALLY WORKS INTO THE OHIO VALLEY. THIS HIGH
WILL BE ENOUGH TO KEEP THE WEATHER QUIET AND PLEASANT INTO THE
WEEKEND.

MOS TEMPERATURES WERE AGAIN JUST A TAD WARM FOR JKL AND LOZ...BUT
DECENT AT SME TODAY. UNDERCUT THEM TODAY AND THEN DID NOT DEVIATE
MUCH TONIGHT AND THURSDAY. AS FOR POPS...WENT A BIT HIGHER THIS
AFTERNOON THEN THE MAV AND MET DUE TO SOME UNCERTAINTY WITH THE MCS
ACTIVITY AND THEIR OUTFLOW BOUNDARIES IN THIS INCREASINGLY UNSTABLE
ENVIRONMENT. LIKELY POPS LOOKED GOOD TONIGHT WITH A DECENT CHANCE
LINGERING INTO THURSDAY...ESPECIALLY ACROSS THE FAR SOUTHEAST WHERE
A SLIGHT CHANCE HOLDS ON INTO THE EVENING.

AS FOR GFE GRIDS...RAN MY USUAL POPULATION OF TEMPS...DEWPOINTS AND
WINDS FROM THE MESOETA. ACTUALLY USED TUESDAY/S EXCELLENT MAXT GRID
AS A START FOR TODAY/S AND TWEAKED IT...GENERALLY UPPING IT A
DEGREE. THE REST OF THE TEMP GRIDS WERE REASONABLE AND JUST
FINE-TUNED THEM TO MATCH DESIRED CCF NUMBERS. THE WINDS WERE A
DIFFERENT STORY...THOUGH AND NEEDED TO BE ADJUSTED DOWN
SIGNIFICANTLY THIS AFTERNOON AND TONIGHT DUE TO OVERZEALOUS MESOETA
MODEL WINDS AHEAD AND JUST BEHIND THE FRONT THIS AFTERNOON AND
TONIGHT. THE REMAINDER OF THE GRIDS WERE IN EXCELLENT SHAPE NEEDING
ONLY MINOR ADJUSTMENTS FOR THE LATEST THOUGHTS ON THE MCS ACTIVITY
THAT WILL AFFECT THE REGION THIS AFTERNOON AND TONIGHT AS THE FRONT
CROSSES THE STATE. ALSO...SLOWED THE CLEARING OF SKY COVER AND POPS
FOR THURSDAY AS A SECOND STRONG SHORTWAVE DIVES INTO THE OHIO
VALLEY.

&&

1002 PM EDT TUE AUG 3 2004

EASTERN KENTUCKY UNDER PROTECTION OF HIGH PRESSURE WITH MOSTLY CLEAR
SKIES. LOW PRESSURE SYSTEM DEVELOPING IN UPPER MIDWEST BEGINNING TO
MAKE ITS MOVE...ON TRACK FOR OUR AREA TOMORROW PM. A COUPLE OF LARGE
MCCS ALONG FRONTAL BOUNDARY. MAKING SOME PROGRESS TOWARDS THE
SOUTHEAST...BUT FOR NOW IT APPEARS THESE SYSTEM WILL STAY CLEAR OF
OUR AREA.

FORECAST ON TRACK...ISC GRIDS IN EXCELLENT SHAPE. SO NO UPDATE
PLANNED FOR TONIGHT OTHER THAN TO TAKE OUT THE EVENING WORDING.

UPDATED ZONES OUT SOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SBH
Hazardous weather outlook, Aug 4, 3:58 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT WED AUG 4 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
458 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON...DURING
THE EVENING AND INTO THE EARLY OVERNIGHT HOURS AS A COLD FRONT CUTS
THROUGH KENTUCKY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL LINGER INTO THURSDAY ACROSS EAST
KENTUCKY. THERE IS ALSO THE POSSIBILITY OF THUNDERSTORMS NEXT MONDAY
NIGHT AND DURING THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
FOR SEVERE THUNDERSTORM REPORTS.

GREIF

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menifee

When
August 4, 4:00 PM EST
Where
Menifee County, Frenchburg
Measured
75 kt (86 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.950, -83.633

Power lines and several trees down on ridgetops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418090.